Maine, 2021

Damaging Winds in Maine, September 6, 2021

September 6, 2021 · NWS CAR · 4 events in 1 county or zone

A line of thunderstorms developed during the afternoon of the 6th and persisted into the evening. The thunderstorms developed in advance of a cold front and upper level disturbance crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A line of thunderstorms developed during the afternoon of the 6th and persisted into the evening. The thunderstorms developed in advance of a cold front and upper level disturbance crossing the region. The strongest thunderstorms occurred across central and Downeast portions of the region. A severe thunderstorm produced damaging winds across portions of southern Penobscot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 6, 2:52 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 6, 2:52 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
352 PM EDT Mon Sep 6 2021

.SYNOPSIS...
A cold front moves across the area this evening and late
tonight. High pressure builds over the region Tuesday, followed
by another cold front Wednesday night. The front will slowly
cross the area Thursday. High pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Sfc lopres just to the east of James Bay wl drop thru Quebec
dragging a cold front through tonight. Main frontal boundary is
currently located just to the west of the St. Lawrence per latest
sfc obs, radar and satellite imagery. Storms have been able to dvlp
acrs wrn areas this aftn, ahead of the main line, in region of
strong upper lvl divergence assoc with jet streak moving acrs srn
Maine.

Looking at SPC mesoanalysis page sfc based CAPES of around 500 J/kg
exists in this area with sfc dwpts in the 50s. Area of concern is
around the Bangor area with temps in the lwr 70s and dwpts in the
mid-60s leading to CAPES nearing 1000 J. In addition to the
instability, 0-6km shear values around 60kts has led to SHERB values
over 1.0. As the aforementioned line moves in cannot rule out a few
storms producing gusty winds with an isold storm possible. Given
frzg levels around 9kft cannot rule out hail potential with these
storms. Hv continue to mention gusty winds and small hail with this
line thru 01z tonight.

Main line pushes into NB after this time and with diurnal htg
diminishing expected just showers to continue over the north
drg part of the overnight hours. Cold front moves thru late this
evng with skies clearing over central and Downeast areas. May
see patchy fog briefly develop overnight where skies clear and
rain fell earlier this evening. Mins wl dip into the 40s over
favored areas acrs the northwest with 50s elsewhere.

Given presence of upr lvl trof, expect that Tue morning wl start off
partly sunny acrs the north with clearing skies in the late aftn.
Mostly sunny skies are expected for Downeast tomorrow with highs
climbing into the lwr 70s with the north struggling to reach 70F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A high pressure ridge will help keep the skies fairly clear and
dry Tuesday night. Calm W winds are expected to switch to SSW.
Per 925mb temps, this coupled with the approaching warm front
will help keep temps slightly warmer through the night and into
Wednesday. By Wednesday, a large upper level low over Quebec
will swing a cold front towards the state in the morning. Mostly
clear skies and warm air advection from the S will allow temps
to reach into the mid 70s across the region. By the afternoon,
clouds will start to make their way into the west was the pre-
frontal boundary makes its way into the state. Rain showers
chances increase from west to east with the boundary. The extra
daytime heating as well as increasing instability will add to
potential convective thunderstorms. Tightening pressure
gradients ahead of the front will allow for breezy S winds with
gusts up to 25 mph during this time.

Recent model runs show the majority of the rain making its way
through the region Wednesday night. The GFS seems to be the most
aggressive with QPF totals after midnight in the North Woods.
Though Euro and Canadian models show lower QPF, their placement
of the higher amounts is similar to GFS. Due to the moist
boundary layer and cloudy skies, expect a mild night with patchy
fog across the region. By Thursday, the cold front will start to
push through the state, keeping rain showers around for the rest
of the day. Some CAPE values between 100-500 J/kg and some shear
could cause some thunderstorms within the rain showers. The
higher PWAT values will be the main concern with possible
heavier rain. S winds are still expected to be breezy throughout
the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The major factor affecting the long term forecast is Hurricane
Larry. As of this update, the models are in agreement with Larry
moving through the Atlantic and approaching the Gulf of Maine
Thursday night. By midnight, Larry is expected to hit the ridge
and turn E. If this plays out, the upper level low will stall
and keep the cold front over the waters. This will keep rain
showers in the forecast until Friday afternoon. However, once
Larry heads out to sea, the high pressure ridge will quickly
push in, clearing the area of rain through to Saturday. By
Sunday, the next low pressure system approaches, but confidence
in the models decrease as Euro has the low moving in much faster
than the GFS and Canadian. Left slight chance rain in the
forecast for now. Seasonable temps are expected for the long
term forecast with strong winds with the approach of Larry.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions for all but BHB early this afternoon.
BHB will remain IFR through 01z and then rapidly improve to VFR
after this time with cold frontal passage. Northern terminals
will see MVFR showers after 22z with embedded tstms expected.
BGR will improve to VFR after 00z with HUL, PQI, CAR diminishing
to MVFR after this time in low-level stratocu. FVE likely to
drop to IFR overnight before improving to low MVFR Tue morning.

SHORT TERM: Tue night...VFR for all sites. W wind 5-15kts.

Wed...VFR for Wed, w/the exception of KBGR/KBHB as conditions
could drop to MVFR/IFR by late in the afternoon. S wind 10-15 kt
with gusts up to 25 kts.

Wed night...IFR/LIFR for all the terminals by late at night.
Periods of heavy rainfall possible tstms. S winds 10 kts with
gust up to 20 kts.

Thu into Fri...MVFR/IFR for all terminals w/showers. There will be
times when conditions drop to LIFR, w/heavy rainfall and
possible tstms. S winds around 10 kts Thu into Thu night,
becoming NW on Fri.

Fri night into Sat...VFR. W winds 5-10 kts with gusts up to 15
kts.

&&

.MARINE...
NEAR TERM: Patchy fog will reduce visibilities late this evening
before being cleared out with fropa around midnight. Seas remain
between 2 to 4 feet tonight and Tuesday with winds remaining
below SCA thresholds.

SHORT TERM: Winds and seas below SCA for Tuesday night. By
Wednesday, S winds are expected to increase to possible SCA
conditions. Winds and seas are expected to reach SCA criteria by
Wednesday night. Winds should decrease by Thursday, however
seas and swells are expected to remain in SCA criteria through
to the weekend due to Hurricane Larry moving through the
Atlantic.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar
Short Term...LaFlash
Long Term...LaFlash
Aviation...Farrar/LaFlash
Marine...Farrar/LaFlash
Hazardous weather outlook, Sep 6, 9:16 AM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1016 AM EDT Mon Sep 6 2021

MEZ001>006-010-011-015>017-031-032-071430-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area from mid to late
afternoon. Storms may contain strong wind gusts and hail. A severe
thunderstorm with damaging winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-071430-
Coastal Hancock-Coastal Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Long period swells are expected to build into the Gulf of Maine late
this week as Hurricane Larry passes well south of the region. This
could lead to some high surf, dangerous rip currents, and minor
splashover later this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-071430-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 6, 2:14 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Caribou ME
314 PM EDT Mon Sep 6 2021

MEZ001-062015-
Northwest Aroostook ME-
314 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of northwestern
Aroostook County through 415 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Clayton Lake, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deboullie Mountain, Allagash Township and Round Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4662 6936 4669 6957 4715 6923 4698 6883
TIME...MOT...LOC 1914Z 215DEG 12KT 4677 6935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 2:29 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
329 PM EDT Mon Sep 6 2021

MEZ001-062030-
Northwest Aroostook ME-
329 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of north central
Aroostook County through 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dickey, or over Allagash, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allagash, Allagash Township, Dickey, Saint Francis and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4725 6904 4722 6898 4720 6895 4721 6894
      4718 6890 4719 6886 4722 6881 4722 6876
      4724 6872 4704 6899 4711 6918 4728 6905
TIME...MOT...LOC 1929Z 214DEG 17KT 4711 6906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 3:00 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Caribou ME
400 PM EDT Mon Sep 6 2021

MEZ015-031-062100-
Southern Penobscot ME-Southern Piscataquis ME-
400 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of south central
Piscataquis County through 500 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsbury Plantation, or 9 miles southwest of Guilford, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Kingsbury Plantation, Charleston,
Sangerville, Garland, Parkman, Abbot, Sebec, Atkinson, Wellington,
Willimantic, Bowerbank and Kingsbury.

LAT...LON 4513 6964 4523 6947 4533 6923 4508 6908
      4503 6934 4507 6935 4507 6938 4505 6950
      4504 6950 4503 6952 4502 6952 4501 6960
      4508 6964 4509 6964 4511 6966
TIME...MOT...LOC 2000Z 246DEG 16KT 4509 6954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bloomer
Special weather statement, Sep 6, 3:12 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Caribou ME
412 PM EDT Mon Sep 6 2021

MEZ002-005-006-062115-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
412 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Aroostook and north central Penobscot Counties through 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shin Pond, or 17 miles northwest of Patten, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patten, Ashland, Masardis, Mount Chase, Oxbow, Shin Pond, Scopan,
Nashville Plantation, northern Katahdin Woods and Waters National
Monument, Scopan Lake, Squa Pan, Grand Lake Seboeis, Saint Croix,
Grand Lake Matagamon, Moro Plantation, Webbertown and Garfield.

This includes State Highway 11 between Masardis and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4646 6805 4598 6860 4614 6882 4622 6882
      4669 6843
TIME...MOT...LOC 2011Z 228DEG 15KT 4622 6861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 3:29 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Caribou ME
429 PM EDT Mon Sep 6 2021

MEZ003-004-010-062115-
Northern Piscataquis ME-Northern Somerset ME-Central Piscataquis ME-
429 PM EDT Mon Sep 6 2021

...A strong line of thunderstorms will impact portions of Northern
Somerset and west central Piscataquis Counties through 515 PM EDT...

At 429 PM EDT, Doppler radar was tracking a line of strong
thunderstorms over Rockwood, or 15 miles north of Greenville, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kokadjo, Northeast Carry, Chesuncook, Lobster Township, Lobster Lake,
Rockwood, Frenchtown, Beaver Cove, Spencer Bay, North East Carry,
Mount Kineo and Lily Bay.

LAT...LON 4611 6982 4613 6915 4562 6926 4552 6977
      4554 6977 4558 6971 4565 6970 4566 6974
      4567 6974 4574 6981 4577 6978 4575 6976
      4576 6972 4588 6971 4585 6968 4586 6966
      4587 6965 4598 6969 4598 6983
TIME...MOT...LOC 2029Z 253DEG 22KT 4566 6971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 4:03 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Caribou ME
503 PM EDT Mon Sep 6 2021

MEZ011-015-031-062200-
Southern Penobscot ME-Southern Piscataquis ME-Central Penobscot ME-
503 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of southeastern
Piscataquis and southwestern Penobscot Counties through 600 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Brownville Junction, Corinth, Milo,
Orneville, Lake View Plantation, Corinna, Charleston, Sangerville,
Bradford, Brownville, Garland, Exeter, Parkman, Abbot, Lagrange,
Sebec and Atkinson.

This includes State Highway 11 between Bradford and Brownville
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4517 6951 4544 6884 4513 6875 4492 6931
      4507 6935 4506 6948
TIME...MOT...LOC 2103Z 240DEG 25KT 4509 6931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bloomer

The radar

The Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
September 6, 4:18 PM EST
Where
Penobscot County, Dixmont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.680, -69.170

Trees and power lines were toppled by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
September 6, 4:40 PM EST
Where
Penobscot County, Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.920, -68.830

A large pine tree was toppled on to a vehicle by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
September 6, 4:45 PM EST
Where
Penobscot County, Kenduskeag
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.920, -68.920

Trees were toppled on to power lines by wind gusts estimated at up to 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
September 6, 4:48 PM EST
Where
Penobscot County, Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -68.830

Trees and power lines were toppled by wind gusts estimated at up to 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987011, 987250, 987016, 987017.